Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 59, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 21, 2002, 11:10 PM EDT for Muskegon County, Ottawa County, Michigan. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 21, 2002, 11:10 PM EDT (03:10 UTC)
- Expired
- Aug 22, 2002, 12:00 AM EDT
- In force
- 50 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Muskegon County, MI, Ottawa County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 11:24 PM EDT | Thunderstorm Wind 53 E | Norton Shrs, MI | An isolated severe thunderstorm blew down a tree in Norton Shores. The tree fell down on and injured two people who were taking a walk through woods near Lake Michigan. Law enforcement in Fruitport reported that several tree limbs and power lines were blown do |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
156 WUUS53 KGRR 220310 SVRGRR MIC121-139-220400- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1110 PM EDT WED AUG 21 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MUSKEGON COUNTY IN WEST CENTRAL MICHIGAN OTTAWA COUNTY IN SOUTHWEST MICHIGAN * UNTIL MIDNIGHT EDT * AT 1109 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 10 MILES SOUTHWEST OF MUSKEGON TO 12 MILES SOUTHWEST OF PORT SHELDON...MOVING EAST AT 40 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WABANINGO...PORT SHELDON...BEECHWOOD AROUND 1120 PM EDT SPRING LAKE...ROOSEVELT PARK...NORTON SHORES...NORTH MUSKEGON AROUND 1125 PM EDT WHITEHALL...OLIVE CENTER...MUSKEGON AROUND 1130 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. RJD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 9:42 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Aug 21, 9:42 PM EDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 942 PM EDT WED AUG 21 2002 SURFACE LOW IS LOCATED NEAR LACROSSE WISCONSIN THIS EVENING...WITH A WARM FRONTAL BOUNDARY EXTENDING EAST INTO NORTHERN LOWER MICHIGAN (NORTH OF THE GRR CWA). WARM SOUTHERLY FLOW IS IN PLACE ACROSS SOUTHWEST LOWER MICHIGAN...WITH DEW POINTS IN THE 70S ALONG THE LAKE MICHIGAN COASTLINE. THE MOISTURE DECREASES ACROSS THE EASTERN CWA...BUT THE CONVECTION SHOULD ATLEAST HOLD ITS OWN ACROSS LAKE MICHIGAN INTO WESTERN LOWER. SITES IN EASTERN WISCONSIN HAVE GUSTED TO NEAR 50 KNOTS IN THE LAST HOUR (ETB TO 41KTS AND UES TO 49KTS). GIVEN AN INCREASING LOW LEVEL JET OVERHEAD...TO NEAR 50 KNOTS BY 06Z...DAMAGING WIND GUSTS ARE THE PRIMARY THREAT WITH THIS CONVECTION AS IT MOVES EAST ACROSS THE LAKE. WILL CARRY CATEGORICAL WORDING IN THE NORTH AND WEST...AND LEAVE THE CHANCE IN THE FAR SOUTHEAST AS THE PRECIPITATION WILL BE MOVING INTO A MUCH LESS FAVORABLE AIRMASS THERE. LOWS AND WINDS LOOK FINE IN THE GOING FORECAST. HEAVY RAIN IS ALSO A THREAT WITH THE LOW LEVEL JET POSITIONED OVERHEAD THROUGH THE NIGHT. REDEVELOPMENT IS ALREADY OCCURRING TO THE WEST OF THE LINE OF STORMS COMING OUT OVER LAKE MICHIGAN. ZONES TO FOLLOW SHORTLY. SPECIAL MARINE WARNING JUST ISSUED FOR GRAND HAVEN NORTHWARD TO MANISTEE. .GRR...NONE. DUKESHERER
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:40 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Aug 21, 9:40 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Aug 21, 9:40 PM EDT | Special Marine Warning | GRR | 2 hr | |
| Aug 21, 10:27 PM EDT | Special Marine Warning | GRR | 93 min | |
| Aug 21, 10:27 PM EDT | Special Marine Warning | GRR | 93 min | |
| Aug 21, 11:58 PM EDT | Special Marine Warning | GRR | 47 min | |
| Aug 21, 11:58 PM EDT | Special Marine Warning | GRR | 47 min | |
| Aug 22, 12:06 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 54 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.